Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 88, NWS Springfield, MO

September 13, 1997Cherokee County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 13, 1997, 9:42 AM CDT for Cherokee County, Kansas; Jasper County, Newton County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 1997, 9:42 AM CDT (14:42 UTC)
Expired
Sep 13, 1997, 12:00 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 131443
FFWSGF
KSC021-MOC097-119-145-131700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT SAT SEP 13 1997

* FLASH FLOOD WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 1200 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  BAXTER SPRINGS KS
  JOPLIN MO
  NEOSHO MO
  PINEVILLE MO

* CAUSE AND EFFECT
  AT 930 AM...HEAVY RAINFALL OVER THE LAST HOUR HAS CAUSED A
  RAPID RISE IN SMALL CREEKS AND STREAMS OVER SOUTHERN
  CHEROKEE COUNTY KANSAS.  SUPPLEMENTAL OBSERVERS HAVE
  REPORTED UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 800 AM.

* FORECAST CONDITIONS
  SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING
  INTO EXTREME SOUTHWEST MISSOURI.  RAINFALL AMOUNTS OF 1 TO
  3 INCHES ARE POSSIBLE THROUGH 1100 AM.
 
THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS. DO NOT ATTEMPT
TO CROSS LOW WATER BRIDGES THAT ARE COVERED BY WATER...BUT INSTEAD
FIND ALTERNATE ROUTES.

GAEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:22 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 13, 2:22 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT SAT SEP 13 1997

WELL...SFC ANLYS DENOTES DWPTNS IN THE MID 50S ACRS CWA...WHICH IS UP
ABOUT 5 DEG FM 24 HRS AGO.   PRECIPITABLE WATER IS 1.09 AT SGF WHICH
IS UP FM 0.67 24 HRS EARLIER.  88D SGF REFLECTIVITY LOOP HAS BANDS
OF SCT SHRA ALONG A JLN-COU LINE.  HOWEVER...JLN OBS IS 22/13 AND
OVC080. HENCE...VIRGA IS A DISTINCTIVE POSSIBILITY...ALBEIT SE KS
HAS 45 DBZ READINGS.  SCHROEDER RULE MAY BE IN AFFECT TO MY W TDY.

FCST PROB OF PD...POPS AND TEMPS TDY...AND QPF AMOUNTS...

NEW 94Q BRINGS .25 TO .50 ACRS ALL BUT ERN CWA.  WITH MAIN
THRUST OF H5 TROF TO N AND NW OF AREA...NOT SURE UNO GRP WL SEE
ANYTHING BUT CLD COVER.  MSTR FM CATEGORY 5 LINDA WL HELP INCR MID
& UPR LEVEL MSTR AND H5 TROF HITTING THE JUICY H1000-H850 THETA E
RIDGE.  HOWEVER SINCE POPS ALREADY IN UNO...WL FOLLOW TRUETT RULE.

NGM SEEMS TO BE HANDLING THE SYNOPTIC SITUATION BETTER THAN AVN AND ETA
ALTHOUGH AVN HAS BEEN CONSISTENT IN KEEPING TEMPS IN MID 70S...WHILE
WARMER NGM HAS RANGE FM 79-84.  WITH CLD COVER AND SCT PCPN...FAN TEMPS
LOOK BETTER.  ONE THING ALL THE MODELS WERE SIMILAR IN...WAS STRENGTH
OF LLVL JET.

RECOMMENDATIONS FOR TDY...

SGF...MSTLY CLDY WITH 40% CHC OF RW & PERHAPS TRW.  HI 75-80. SE 10-20.
JLN/SE KS...MSTLY CLDY WITH 50% CHC FOR SHRA OR TRW.  HI ARND 80.
VIH/AIZ...MSTLY CLDY WITH 50% CHC OF SHRA OR PERHAPS A TRW.  HI IN
MID 70S.  SE 10-15.
UNO...VRBL CLDNS WITH A 30% OF SHRA.  HI IN UPR 70S.  SE 10.

CCF INFO ***
SGF EB 079/063 084/065 085 2542-
JLN WB 082/066 088/069 088 2551-

GORDON/TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:42 AM CDTFlash Flood WarningSGFMcDonald2 hr

Nearby

Flash Flood Warnings in Missouri, 1997Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.